# SDR 2020FA0000398

- Difficulty date: June 27, 2019
- Submitted: September 8, 2020
- Operation: General aviation
- Aircraft: N664AR
- Make and model: Beech E-55
- Aircraft serial: TE1163
- System (JASC): 5100 · Standard Practices/Structures
- Part: Servo
- Part number: 1C4701292P
- Part serial: 7070A
- Condition: Overtorqued
- Location: Clutch Tension
- Stage of operation: AP
- How discovered: O
- Nature of condition: W
- Precautionary procedure: O

## Discrepancy

FOLLOWING A FATAL ACCIDENT, TESTING OF THE CLUTCH TENSION OF THE PITCH SERVO REVEALED THE BREAKAWAY FORCE NEEDED WAS 45 LBS.  THE SPECIFIED REQUIRED CLUTCH TENSION BREAKAWAY FORCE SETTING IS 13 +/- 2 LBS.  THIS SETTING IS ACHIEVED BY TIGHTENING THE CASTLE NUT ENOUGH TO ACHIEVE THE CLUTCH TENSION BREAKAWAY FORCE REQUIRED BY DRAWING DURING FINAL FUNCTIONAL TESTING.  AFTER THAT, AN ORANGE TORQUE SEAL STRIP IS APPLIED AND A COTTER PIN IS INSTALLED.  UPON FURTHER VISUAL INSPECTION, THE COTTER PIN USED TO SECURE THE CASTLE NUT RETAINING THE CLUTCH APPEARED TO BE NEW, AND THE CASTLE NUT DID NOT ALIGN WITH THE FACTORY ORANGE TORQUE STRIP SETTING APPLIED AT THE TIME OF SERVO COMPLETION AND FINAL TESTING.  THE ORANGE TORQUE STRIP ON THE NUT AND THE ORANGE TORQUE STRIP ON THE TENSION WASHER WAS APPROXIMATELY THREE-QUARTER OF A TUM OFF.  AT SOME POINT DURING PREVIOUS MAINTENANCE, THE CASTLE NUT SECURING THE CLUTCH ON THE SERVO WAS OVERTIGHTENED, WHICH CAUSED THE BREAKAWAY FORCE NEEDED TO BE 30 LBS TOO MUCH.
